Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 19, 2002, 8:20 PM CDT for Terry County, Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 8:20 PM CDT (01:20 UTC)
- Expired
- Apr 19, 2002, 9:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Terry County, TX
The radar
The Lubbock radar (KLBB), 79 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 8:30 PM CDT | Hail 1.75 | Wellman, TX | The Terry County Sheriff's Office reported golfball size hail. |
| Apr 19, 8:39 PM CDT | Hail 0.88 | Wellman, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 200120 SVRLBB TXC445-200215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 819 PM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TERRY COUNTY IN NORTHWEST TEXAS THIS INCLUDES BROWNFIELD... * UNTIL 915 PM CDT * AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS 17 MILES SOUTH OF TOKIO...OR ABOUT 3 MILES EAST OF SEAGRAVES...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... TOKIO... UNION... BROWNFIELD... LOCKETVILLE... HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED IN SEAGRAVES AT 815 PM CDT. LAT...LON 3296 10259 3297 10209 3338 10208 3338 10259
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:09 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, Apr 19, 3:09 PM CDT, 5 hours 11 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 309 PM CDT FRI APR 19 2002 LBB 88D AND MESONET OBS SHOWING FRONT HAS PUSHED TO A NEARLY EAST-WEST ORIENTATION FROM PLAINS TO POST TO LIKELY BETWEEN ASPERMONT AND GUTHRIE. RADAR LOOP SHOWS PART OF THE FRONT STILL PUSHING SSWD NEAR POST WHILE FURTHER WEST THE FRONT IS BEGINNING TO LIFT SLOWLY NWD. THUS THINK THAT BIG SWD PUSH IS FINISHED. MEANWHILE DRYLINE HAS MIXED EAST TO TAHOKA. EAST OF THE DRYLINE... GOOD MOISTURE TONGUE PUSHING UP AGAINST FRONT WITH GAIL SHOWING 82/64. ALONG THIS AREA CU STARTING TO GO UP UNDERNEATH CIRRUS. THIS IS PREFERRED AREA OF CONVECTIVE INITIATION WITH STORMS MOVING QUICKLY NEWD ACRS THE FRONT. POPS LOWER TO THE WEST AND NW...BUT WITH MOIST AIR OVERRUNNING SHALLOW AIRMASS SOME ELEVATED CONVECTION POSSIBLE AREAWIDE...PARTICULARLY ACRS NERN ZONES WHERE COLD AIR THE DEEPEST. 12Z MESOETA DID A DECENT JOB WITH THE FRONT TODAY...MAYBE JUST 30-60 MILES TOO FAR NORTH WITH IT. THIS GIVES A BIT MORE CONFIDENCE TO THE SCENARIO FOR TOMORROW...ALTHOUGH IF ORGANIZED CONVECTION CAN PUSH THE BOUNDARY FURTHER SOUTH TONIGHT TOMORROWS ETA PROGS WILL BE TOO FAR NORTH. ATTM ETA PROGS IS BEST FIRST GUESS. THUS SETUP SIMILAR TO THAT DISCUSSED IN THE SPC DAY TWO OUTLOOK AND WILL NOT GO INTO DETAILS HERE. UPSHOT IS EXPECT FRONT TO LIFT NWD...ESPECIALLY ON WRN END...DRYLINE TO PUSH EAST TO NEAR THE CAPROCK ESCARPMENT AND THUS A TRIPLE POINT EAST OF LUBBOCK WITH FAVORABLE CAPE AND WIND FIELDS FOR SEVERE ACRS ERN ZONES. THINGS THEN SETTLE DOWN SUNDAY AS PERSISTENT UPPER LOW ACRS THE WRN US EJECTS EWD ACRS THE CENTRAL PLAINS. COOL PUSH THEN EXPECTED TO MOVE RIGHT THROUGH THE FA SUNDAY MORNING FAIRLY UNIMPEDED. LONGER TERM MAY BECOME A BIT UNSETTLED WITH WSWLY UPPER FLOW OVER FA AS CUTOFF LOW DEVELOPS OFF THE SRN CALIF COAST AND ANOTHER FRONT IS ADVERTISED MID TO LATE WEEK. FRIONA 50/77/45/73 2210 TULIA 53/75/46/74 3330 LUBBOCK 57/82/50/77 4330 BROWNFIELD 57/84/51/77 3210 CHILDRESS 57/76/51/76 5440 ASPERMONT 61/85/58/79 6550 .LUB...NONE
In the hours before
Special weather statement, Apr 19, 5:56 PM CDT, 2 hours 24 minutes before
TXZ027>044-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 556 PM CDT FRI APR 19 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 129 IN EFFECT FOR MUCH OF THE SOUTH PLAINS AND LOW ROLLING PLAINS UNTIL 10 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH...EFFECTIVE UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES... BAILEY... LAMB... HALE... FLOYD... MOTLEY... COTTLE... COCHRAN... HOCKLEY... LUBBOCK... CROSBY... DICKENS... KING... YOAKUM... TERRY... LYNN... GARZA... KENT... AND STONEWALL. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:11 PM CDT | Tornado Warning | LUB | Lynn | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.